Alert archive / Idaho / Freeze Warnings in 2021

Freeze Warning 1, NWS Pocatello, ID

May 8, 202111 counties in Idaho

NWS Pocatello, ID issued this freeze warning at May 8, 2021, 1:34 PM MDT for 11 counties in Idaho. It took effect at May 9, 2021, 3:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2021, 1:34 PM MDT (19:34 UTC)
In effect from
May 9, 2021, 3:00 AM MDT
Expired
May 9, 2021, 9:00 AM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 27 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS75 KPIH 081934
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
134 PM MDT Sat May 8 2021

IDZ054-055-091030-
/O.CAN.KPIH.WI.Y.0017.000000T0000Z-210509T0200Z/
/O.UPG.KPIH.FZ.A.0001.210509T0900Z-210509T1500Z/
/O.NEW.KPIH.FR.Y.0002.210509T0900Z-210509T1500Z/
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley
134 PM MDT Sat May 8 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY...
...WIND ADVISORY IS CANCELLED...

* WHAT...Temperatures around freezing may result in frost 
  formation.

* WHERE...The Eastern Magic Valley and Lower Snake River Plain,
  from Burley and Rupert to Pocatello, Fort Hall and Blackfoot.

* WHEN...From 3 AM to 9 AM MDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...A few sheltered locations may see
  temperatures dip below freezing, which would be a Hard Freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

IDZ051>053-091030-
/O.UPG.KPIH.FZ.A.0001.210509T0900Z-210509T1500Z/
/O.NEW.KPIH.FZ.W.0001.210509T0900Z-210509T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, 
and St. Anthony
134 PM MDT Sat May 8 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Shoshone northeast to the Arco Desert, and then east
  through the Upper Snake River Plain, including.

* WHEN...From 3 AM to 9 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...A few sheltered locations may see minimum
  temperatures dip just below 28 degrees, which would be a Hard
  Freeze. The areas with the greatest potential for this include
  the region from Mud Lake to Rexburg and St. Anthony. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
559 
WWUS75 KPIH 082125
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
325 PM MDT Sat May 8 2021

IDZ054-091500-
/O.UPG.KPIH.FR.Y.0002.210509T0900Z-210509T1500Z/
/O.EXA.KPIH.FZ.W.0001.210509T0900Z-210509T1500Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
325 PM MDT Sat May 8 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected. Slightly
  warmer temperatures are likely in the city of Pocatello.

* WHERE...American Falls, Aberdeen, Blackfoot, Pocatello, Shelley
  and Fort Hall.

* WHEN...From 3 AM to 9 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions may kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IDZ051>053-091500-
/O.CON.KPIH.FZ.W.0001.210509T0900Z-210509T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, 
and St. Anthony
325 PM MDT Sat May 8 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Shoshone northeast to the Arco Desert, and then east 
  through the Upper Snake River Plain, including.

* WHEN...From 3 AM to 9 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions may kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...A few sheltered locations may see minimum 
  temperatures dip just below 28 degrees, which would be a Hard 
  Freeze. The areas with the greatest potential for this include 
  the region from Mud Lake to Rexburg and St. Anthony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IDZ055-091500-
/O.CON.KPIH.FR.Y.0002.210509T0900Z-210509T1500Z/
Eastern Magic Valley-
Including the cities of Burley, Rupert, Heyburn, and Oakley
325 PM MDT Sat May 8 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
SUNDAY...

* WHAT...Temperatures around freezing may result in frost 
  formation.

* WHERE...The Eastern Magic Valley and Lower Snake River Plain, 
  from Burley and Rupert to Pocatello, Fort Hall and Blackfoot.

* WHEN...From 3 AM to 9 AM MDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
831 
WWUS75 KPIH 082128
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
328 PM MDT Sat May 8 2021

IDZ051>054-091500-
/O.CON.KPIH.FZ.W.0001.210509T0900Z-210509T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
328 PM MDT Sat May 8 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Shoshone, Richfield, Carey, Mud Lake, INL, Rexburg, St.
  Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort
  Hall and Aberdeen.

* WHEN...From 3 AM to 9 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions may kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...A few sheltered locations may see minimum 
  temperatures dip just below 28 degrees, which would be a Hard 
  Freeze. The areas with the greatest potential for this include 
  the region from Mud Lake to Rexburg and St. Anthony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IDZ055-091500-
/O.CON.KPIH.FR.Y.0002.210509T0900Z-210509T1500Z/
Eastern Magic Valley-
Including the cities of Burley, Rupert, Heyburn, and Oakley
328 PM MDT Sat May 8 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
SUNDAY...

* WHAT...Temperatures around freezing may result in frost 
  formation.

* WHERE...The Eastern Magic Valley including Burley, Rupert,
  Heyburn and Oakley.

* WHEN...From 3 AM to 9 AM MDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
135 
WWUS75 KPIH 091449
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
849 AM MDT Sun May 9 2021

IDZ051>054-091600-
/O.EXP.KPIH.FZ.W.0001.000000T0000Z-210509T1500Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
849 AM MDT Sun May 9 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures have warmed above freezing this morning therefore the
Freeze Warning will be allowed to expire. Look for another cool
night tonight. Although temperatures are expected to remain above
freezing, frost potential may still exist.

$$

IDZ055-091600-
/O.EXP.KPIH.FR.Y.0002.000000T0000Z-210509T1500Z/
Eastern Magic Valley-
Including the cities of Burley, Rupert, Heyburn, and Oakley
849 AM MDT Sun May 9 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures have warmed above freezing this morning therefore the
Frost Advisory will be allowed to expire. Look for another cool 
night tonight. Although temperatures are expected to remain above 
freezing, frost potential may still exist in some locations.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this freeze warning went out at May 8, 3:53 AM MDT, 9 hours 41 minutes earlier.

Area forecast discussion, May 8, 3:53 AM MDT, 9 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
353 AM MDT Sat May 8 2021

.SHORT TERM...A cold front has moved through the area leaving
breezy to moderate winds for today along with temperatures 10 to
15 degrees below normal. An upper level low is centered over
North Idaho/Western Montana currently. There is a wind advisory
out currently for the southern Eastern Magic valley and the
southern Snake Plain for westerly winds around 25 to 35 mph with
gusts near 40 to 50 mph. Winds are near advisory levels now and
will pick up by mid morning and back off around noon slightly.
There is some model discrepancy here, but winds will likely
increase back to advisory levels around 2 to 6 pm for the Eastern
Magic Valley and, to a lesser degree, the Lower Snake plain.
Winds will be elevated early this morning into the early afternoon
for the Upper Snake plain near Idaho Falls and north of Idaho
Falls. Expect winds of 20 to 30 mph with gusts near 40 mph. This
will likely create blowing dust issues north of Idaho Falls. Winds
do look to start backing off near Idaho Falls by 2 pm and
dropping off significantly by 6 pm. Winds look to become northerly
by 8 to 9 pm. More cold air moves in today. With winds backing
off and mostly clear skies, expect freezing temperatures Sunday
morning. Thus, a freeze watch is in effect for Sunday morning for
the Eastern Magic valley and Snake plain.

Sunday our area will remain in mostly weak, overall dry northwest
flow. By Monday, models show the upper level low rotating over
our area, bringing cloudy conditions and a chance of light valley
and mountain snow. Temperatures will remain 10 to 15 degrees below
normal on Monday as well. Wyatt

.LONG TERM...Tue through Fri night. Not much consensus on the
handling of a closed low and how far south it will dig when it is at
Idaho longitudes. The operational GFS has it directly overhead of
the forecast area with cold temperatures and rain with high
elevation snow. The operational ECMWF has a glancing blow with the
main track through Montana. There is some agreement that Wed should
be dry, but there is a lack of consensus on the pattern starting
Thu. The safe thing to say is no major fronts with either ridging or
zonal flow with weak impulses moving through zonal flow.
Temperatures at night due to cloud cover will give a break from
below freezing threat, and expect warming for Wed through Fri at
least as the clouds and precipitation threat lessen, but do not go
away.
Messick

&&

.AVIATION...Trough producing very windy conditions (~25KT sustained)
in the Snake River plain, mainly at KPIH and KBYI. Expect some
lowered CIGs for KPIH and KIDA, but not impacting operations staying
solid VFR. KDIJ could see strong impacts, but by 08/15Z should be
above marginal VFR. Wind is the main fly in the ointment. There is
no consensus on how long this wind event could last; however, the
GFS is verifying best and has it going all day and into the sunset
hour, around 09/02Z.
Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Sunday morning for
IDZ051>055.

Wind Advisory until 8 PM MDT this evening for IDZ054-055.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:23 PM MDTSpecial Weather StatementPIHBear Lake82 min
May 8, 3:26 AM MDTFreeze WatchPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 6 more10 hr
May 8, 3:26 AM MDTWind AdvisoryPIHBannock, Bingham, Blaine, Cassia, Minidoka, Power10 hr
May 8, 1:34 PM MDTFrost AdvisoryPIHBannock, Bingham, Blaine, Cassia, Minidoka, Power19 hr

Nearby

Freeze Warnings in Idaho, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.